When you are prescribed Klonopin, you should never use alcohol when taking this medication. Doing so can increase the dangers of mixing Klonopin and Alcohol. Unfortunately, many people who misuse Klonopin mix it with alcohol to enhance its effects.
What Is Klonopin?
Klonopin, also known as clonazepam, is a potentially addictive benzodiazepine (benzo) medication. It is classified as a central nervous system depressant. It is often prescribed for treating people with epilepsy, as the drug is an antiepileptic and anticonvulsant medication. It has also been used to treat panic and anxiety disorders.
Even when prescribed the medication, it is not uncommon to start to develop a dependence on the drug within a few weeks. Some people have also developed a Klonopin addiction just by taking the prescribed amount.
Effects of Mixing Klonopin and Alcohol
How Klonopin Effects the Body
Klonopin increases the level of GABA (gamma-amino-butyric acid) a neurotransmitter that slows signal transmission between nerve endings in the central nervous system and the brain. The increase in GABA helps reduce the risks of seizures, relaxes muscle tension, alleviates anxiety, and creates a sense of calmness.
When Klonopin is misused on its own, it instills a sense of relaxation and calmness. The person can feel dizzy, sleepy, and lightheaded. The “high” experience can feel like floating in the air. Some people also report highly euphoric and hallucinogenic states.
How Alcohol Effects the Body
When you first start experiencing the effects of alcohol, you initially feel upbeat, happy, calm, and relaxed. You can become more talkative and socially engaging because alcohol lowers your inhibitions. It does this because alcohol forces the release of serotonin and dopamine, both “feel good” neurotransmitters.
Alcohol also increases the release of GABA since it is a depressant like Klonopin. This is why the more you drink, the more you start to notice you slur your words, have problems concentrating and focusing, and can have issues with coordination.
What Happens When You Combine the Two?
Mixing Klonopin and alcohol enhances the effects of both substances. The dangers of mixing Klonopin and alcohol become compounded when the two substances are used together. Some people lose all inhibitions and engage in highly risky behaviors. Other people will have heightened dizziness and feel the room spinning. However, the relaxing and calming effects are also amplified.
In addition, some people mix the two substances to experience their effects much faster. For example, they may feel an elevated state of euphoria, or if they hallucinate, their hallucinations are more vivid and lifelike.
However, misusing both substances increases the dangers of adverse and life-threatening side effects.
The Dangers of Mixing Klonopin and Alcohol
How the two substances interact in your body can differ from how they interact in someone else’s body. Yet, the more common side effects you could experience include the following:
- Loss of Coordination
- Loss of Motor Skills
- Increased Dizziness
- Increased Drowsiness
- Blurred Vision
- Slowed Heart Rate
- Slowed Breathing
- Oxygen Depravation
- Problems Concentrating and Focusing
- Passing Out
You could also experience more serious side effects, such as:
- Memory Loss
- Unexplained Injuries
- Respiratory Failure
- Heart Failure
Signs and Symptoms of Klonopin and Alcohol Addiction
Once someone develops an addiction to Klonopin and alcohol, their brain cannot correctly control the release of dopamine, serotonin, and GABA. So instead, they have to rely on Klonopin and alcohol to force the release of these neurotransmitters.
When the effects of Klonopin and alcohol wear off, they will start to experience withdrawal effects, such as intense cravings for alcohol and Klonopin, nausea, vomiting, diarrhea, excess sweating, body aches and pain, increased anxiety, panic attacks, and elevated heart rates.
Other signs and symptoms of addiction include:
- The inability to stop using Klonopin and alcohol, regardless of overdose risks and adverse severe side effects.
- Losing all interest in hobbies, activities, friends, and family.
- Focusing entirely on your substance use.
- Looking forward to when you can drink and take Klonopin.
- Experiencing financial difficulties because you spend your money on alcohol and Klonopin.
- Offering sexual acts in exchange for alcohol and Klonopin.
- Ignoring your responsibilities, such as going to work, caring for your children, etc.
- Having personal hygiene problems like not bathing, brushing your teeth, and wearing the same dirty clothes for numerous days.
- Increasing the amount of alcohol and Klonopin taken to achieve the desired effects as tolerance builds.
- Ending up in the emergency room from an accidental overdose.
Signs of A Klonopin Overdose
One of the telltale signs of a Klonopin overdose is a lack of oxygen in the body. At lower oxygen levels, you will notice that your skin can feel cold, clammy, and very pale. You will also see a blueish tint forming around your lips and fingernails.
This happens because the brain is acting on instinct to protect vital organs and send oxygen to those to keep them functioning. However, unless you seek treatment, the brain will shut down the body gradually until the heart stops or breathing stops.
Another common sign is when someone passes out and you cannot wake them up. Again, it is essential to get medical help immediately, as they could slip into a coma or die as the effects of the substances continue to slow heart and breathing rates.
Treatment for Co-Occurring Alcohol and Klonopin Addiction in Orange County, CA
You can rely on Pacific Sands Recovery Center in Orange County, CA, when you are ready to get help for your alcohol and Klonopin addiction. We provide access to customizable co-occurring treatment plans that treat both addictions and any mental health issues you are experiencing. To learn more about our IMS and JCAHO-accredited treatment center or to start the intake process today, visit our admissions page.